Methotrexate-induced erythema multiforme

Methotrexate-induced erythema multiforme

GYNECOLOGIC ONCOLOGY 33, 376-378 (1989) Methotrexate-Induced Erythema Multiforme’ SUMMERSW. TAYLOR, CPT MC U.S.A., DANNY R. BARNHILL, LTC MC U.S...

1MB Sizes 1 Downloads 21 Views

GYNECOLOGIC

ONCOLOGY

33, 376-378 (1989)

Methotrexate-Induced

Erythema Multiforme’

SUMMERSW. TAYLOR, CPT MC U.S.A., DANNY R. BARNHILL, LTC MC U.S.A., THOMAS W. BURKE, MAJ MC U.S.A. ,’ W. KENNETH LINVILLE, CPT MC U.S.A., AND IRENE YEVICH, MAJ MC U.S.A. Departments

of Obstetrics and Gynecology,

Dermatology, and Pathology, Fort Sam Houston, Texas 78234-6200

Brooke Army Medical

Center,

Received March 9, 1988

cosal ulcerations developed after her first treatment course and resolved with symptomatic therapy. A pruritic papular rash appeared over the extensor surfaces of her extremities following her second course of methotrexate. Dermatologic evaluation and lesion biopsy demonstrated inflammation. This rash resolved spontaneously prior to the next treatment course. New skin lesions with involvement of the abdomen were seen after course 4. A second skin biopsy showed epidermal necrosis and a mononuclear dermal infiltrate diagnostic of erythema multiforme (Fig. 1). Review of her medications indicated that methotrexate was the only new drug. Since her P-hCG was now negative, chemotherapy was discontinued. Her skin lesions resolved over the next 2 weeks. Eighteen months later she has had no recurrence of gestational trophoblastic neoplasia or erythema multiforme.

The folic acid antagonist, methotrexate, has many applications in the treatment of neoplastic disease.While methotrexate produces several well-recognized toxic effects, cutaneous reactions are rare. A patient who developed classical erythema multiforme while receiving low-dose methotrexate as treatment of nomnetastatic gestational trophoblastic neoplasia is presented. Erythema multiforme has been associatedwith a variety of pharmacologic agents. It typically presentsas a pruritic papular dermatitis of the extensor surfaces of the extremities and may require multiple shin biopsies to establish the diagnosis. Spontaneous reversal usually occurs with discontinuation of therapy. Patients developing erythema multiforme related to antineoplastic agents should be switched to an alternate regimen. 0 1989 Academic Press, Inc.

The folic acid antagonist, methotrexate, is widely used in the treatment of both neoplastic and nonneoplastic disease. Cutaneous methotrexate toxicity is rare and usually presents as a photosensitivity reaction [l-3]. A patient who developed classical erythema multiforme while receiving low-dose methotrexate for the treatment of nonmetastatic gestational trophoblastic neoplasia is described. CASE HISTORY A 24-year-old white primipara had rising serum /3-hCG levels 2 months after suction evacuation of a molar pregnancy. A metastatic evaluation including physical examination, chest radiograph, and brain and liver computed tomography was negative. She was begun on methotrexate 25 mg intramuscularly for 5 days repeated at 1Cday intervals. She was also placed on the same oral contraceptive that she had previously used without difficulty. Oral mu’ The opinions expressed in this article are those of the authors and should not be construed as official or as reflecting the views of the U. S. Army or Department of Defense. * To whom requests for reprints should be addressed.

DISCUSSION Erythema multiforme occurs primarily in healthy adolescents and young adults. Two clinical syndromes have been described. Erythema multiforme minor (classical erythema multiforme) is a mild self-limiting cutaneous form, while erythema multiforme major (Stevens-Johnson syndrome) is a severe and sometimes life-threatening desquamating dermatitis. The characteristic target lesions develop over 3 to 5 days. Initially these lesions involve the extensor surfaces of the extremities and later progress to the trunk. Examination often reveals a photodistribution. The diagnosis is confirmed by cutaneous biopsy revealing a mononuclear dermal infiltrate with overlying epidermal necrosis [4]. Erythema multiforme has been etiologically associated with herpes simplex virus and Mycoplasma pneumoniae infections as well as a variety of pharmacologic agents.

376 $1.50 Copyright 0 1989by Academic Press, Inc. All rights of reproductionin any form reserved.

00%8258/89

METHOTREXATE-INDUCED

ERYTHEMA

MULTIFORME

377

FIG. 1. Photomicrograph from the second cutaneous biopsy revealing dermal accumulations of mononuclear cells with overlying epidermal necrosis typical of erythema multiforme (hematoxylin and eosin x 40).

Drugs reported to cause this disease include the sulfonamides, thiazides, penicillins, diphenylhydantoin, and phenylbutazone [4]. Drug-induced erythema multiforme usually develops 1 to 3 weeks after exposure but may occur within hours or days. The underlying mechanisms of lesion formation are incompletely understood, but immune complex deposition with complement activation and delayed hypersensitivity have been implicated [4]. Why these reactions are limited to the skin is unknown. Hypersensitivity has also been suggested as a possible mechanism in the development of methotrexate-induced pulmonary fibrosis [5]. Photosensitivity is the most commonly reported cutaneous methotrexate toxicity and is seen primarily in psoriasis patients receiving ultraviolet phototherapy in combination with low-dose methotrexate. Clinically and histologically these photosensitivity reactions resemble sunburn injury [ 11. Seasonal variation in the incidence of skin toxicity in leukemic children undergoing methotrexate therapy has been described, suggesting that sun

exposure may play a role in its development [2]. Doyle et al. [6] reported three patients who developed severe desquamating dermatitis of the hands while receiving high-dose methotrexate for non-Hodgkins lymphoma. Our patient demonstrated the typical clinical features of erythema multiforme. Her cutaneous lesions increased in number and confluence as therapy continued and multiple biopsies were required to establish a diagnosis. Spontaneous resolution occurred after discontinuation of methotrexate therapy. Since our patient had already obtained a documented remission no further therapy was required. However, patients who develop chemotherapyinduced erythema multiforme should be switched to an alternate regimen. REFERENCES 1. Le Vine, M. J. Erythema resulting from suberythermogenic doses of ultraviolet radiation and methotrexate, Arch. Dermatol. 117,656658 (1981).

378

TAYLOR ET AL.

2. Nesbit, M., Krivit, W., Heyn, R., and Sharp, H. Acute and chronic effects of methotrexate on hepatic, pulmonary, and skeletal systems, Cancer 37, 1048-1057 (1976). 3. Armstrong, R. B., and Poh-Fitzpatrick, M. B. Methotrexate and ultraviolet radiation, Arch. Dermatol. 118, 177-184 (1982). 4. Edmond, B. J., Huff, J. C., and Weston, W. L. Erythema multiforme, Pediatr. Clin. North Amer. 30, 631-639 (1983).

5. Bedrossian, C. W., Miller, W. C., and Luna, M. A. Methotrexateinduced diffuse interstitial pulmonary fibrosis, Sourh. Med. J. 72, 313-318 (1979). 6. Hoyle, L. A., Berg, C., Bottino, G., and Chabner, B. Erythema and desquamation after high-dose methotrexate, Ann. Intern. Med. 98, 611-612 (1983).